Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Some properties of measure and category


Author: Arnold W. Miller
Journal: Trans. Amer. Math. Soc. 266 (1981), 93-114
MSC: Primary 03E35; Secondary 03E15, 28C15, 54A35, 54H05
MathSciNet review: 613787
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Several elementary cardinal properties of measure and category on the real line are studied. For example, one property is that every set of real numbers of cardinality less than the continuum has measure zero. All of the properties are true if the continuum hypothesis is assumed. Several of the properties are shown to be connected with the properties of the set of functions from integers to integers partially ordered by eventual dominance. Several, but not all, combinations of these properties are shown to be consistent with the usual axioms of set theory. The main technique used is iterated forcing.


References [Enhancements On Off] (What's this?)

  • [Ba] J. Baumgartner, Set theory notes, Cambridge Summer School, 1978.
  • [BL] James E. Baumgartner and Richard Laver, Iterated perfect-set forcing, Ann. Math. Logic 17 (1979), no. 3, 271–288. MR 556894, 10.1016/0003-4843(79)90010-X
  • [Bu] Lev Bukowský, Random forcing, Set theory and hierarchy theory, V (Proc. Third Conf., Bierutowice, 1976), Springer, Berlin, 1977, pp. 101–117. Lecture Notes in Math., Vol. 619. MR 0485358
  • [FS] D. H. Fremlin and S. Shelah, On partitions of the real line, Israel J. Math. 32 (1979), no. 4, 299–304. MR 571084, 10.1007/BF02760459
  • [G] Serge Grigorieff, Combinatorics on ideals and forcing, Ann. Math. Logic 3 (1971), no. 4, 363–394. MR 0297560
  • [H] Stephen H. Hechler, On the existence of certain cofinal subsets of ^{𝜔}𝜔, Axiomatic set theory (Proc. Sympos. Pure Math., Vol. XIII, Part II, Univ. California, Los Angeles, Calif., 1967) Amer. Math. Soc., Providence, R.I., 1974, pp. 155–173. MR 0360266
  • [I] Juichi Shinoda, A note on Silver’s extension, Comment. Math. Univ. St. Paul. 22 (1973/74), no. 2, 109–111. MR 0337613
  • [K1] K. Kunen, "Toronto talks", 1975.
  • [K2] -, Set theory, North-Holland, Amsterdam, 1981.
  • [Ku] K. Kuratowski, Topology. Vol. I, New edition, revised and augmented. Translated from the French by J. Jaworowski, Academic Press, New York-London; Państwowe Wydawnictwo Naukowe, Warsaw, 1966. MR 0217751
  • [L] Richard Laver, On the consistency of Borel’s conjecture, Acta Math. 137 (1976), no. 3-4, 151–169. MR 0422027
  • [Ma] A. R. D. Mathias, Happy families, Ann. Math. Logic 12 (1977), no. 1, 59–111. MR 0491197
  • [MS] D. A. Martin and R. M. Solovay, Internal Cohen extensions, Ann. Math. Logic 2 (1970), no. 2, 143–178. MR 0270904
  • [M1] Arnold W. Miller, Covering 2^{𝜔} with 𝜔₁ disjoint closed sets, The Kleene Symposium (Proc. Sympos., Univ. Wisconsin, Madison, Wis., 1978), Stud. Logic Foundations Math., vol. 101, North-Holland, Amsterdam-New York, 1980, pp. 415–421. MR 591893
  • [M2] Arnold W. Miller, On the length of Borel hierarchies, Ann. Math. Logic 16 (1979), no. 3, 233–267. MR 548475, 10.1016/0003-4843(79)90003-2
  • [M3] Arnold W. Miller, The Baire category theorem and cardinals of countable cofinality, J. Symbolic Logic 47 (1982), no. 2, 275–288. MR 654788, 10.2307/2273142
  • [My] Jan Mycielski, Algebraic independence and measure, Fund. Math. 61 (1967), 165–169. MR 0224762
  • [O] John C. Oxtoby, Measure and category, 2nd ed., Graduate Texts in Mathematics, vol. 2, Springer-Verlag, New York-Berlin, 1980. A survey of the analogies between topological and measure spaces. MR 584443
  • [R1] F. Rothberger, Eine Aquivalenz zwischen der Kontinuumhypothese under der Existenz der Lusinschen und Sierpińskischen Mengen, Fund. Math. 30 (1938), 215-217.
  • [R2] Fritz Rothberger, Sur les familles indénombrables de suites de nombres naturels et les problèmes concernant la propriété 𝐶, Proc. Cambridge Philos. Soc. 37 (1941), 109–126 (French). MR 0004281
  • [R3] -, Sur un ensemble toujours de première catégorie qui est déprourvu de la propriété $ \lambda $, Fund. Math. 32 (1939), 294-300.
  • [R4] Fritz Rothberger, On some problems of Hausdorff and of Sierpiński, Fund. Math. 35 (1948), 29–46. MR 0029958
  • [R5] Fritz Rothberger, On families of real functions with a denumerable base, Ann. of Math. (2) 45 (1944), 397–406. MR 0011109
  • [R6] -, Eine Verschärfung der Eigenschaft $ C$, Fund. Math. 30 (1938), 50-55.
  • [Ru] Handbook of mathematical logic, North-Holland Publishing Co., Amsterdam-New York-Oxford, 1977. Edited by Jon Barwise; With the cooperation of H. J. Keisler, K. Kunen, Y. N. Moschovakis and A. S. Troelstra; Studies in Logic and the Foundations of Mathematics, Vol. 90. MR 0457132
  • [Sa] Gerald E. Sacks, Forcing with perfect closed sets, Axiomatic Set Theory (Proc. Sympos. Pure Math., Vol. XIII, Part I, Univ. California, Los Angeles, Calif., 1967) Amer. Math. Soc., Providence, R.I., 1971, pp. 331–355. MR 0276079
  • [Sh] J. R. Shoenfield, Unramified forcing, Axiomatic Set Theory (Proc. Sympos. Pure Math., Vol. XIII, Part I, Univ. California, Los Angeles, Calif., 1967) Amer. Math. Soc., Providence, R.I., 1971, pp. 357–381. MR 0280359
  • [So] Robert M. Solovay, A model of set-theory in which every set of reals is Lebesgue measurable, Ann. of Math. (2) 92 (1970), 1–56. MR 0265151
  • [ST] R. M. Solovay and S. Tennenbaum, Iterated Cohen extensions and Souslin’s problem, Ann. of Math. (2) 94 (1971), 201–245. MR 0294139
  • [T] John Truss, Sets having calibre ℵ₁, Logic Colloquium 76 (Oxford, 1976) North-Holland, Amsterdam, 1977, pp. 595–612. Studies in Logic and Found. Math., Vol. 87. MR 0476513

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 03E35, 03E15, 28C15, 54A35, 54H05

Retrieve articles in all journals with MSC: 03E35, 03E15, 28C15, 54A35, 54H05


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1981-0613787-2
Article copyright: © Copyright 1981 American Mathematical Society